While recent reports show that phosphodiesterase-5 (PDE-5) inhibitors can cause sudden sensorineural hearing loss (SSHL), what is the global experience of this phenomenon?
Background: SSHL has been reported after the ingestion of a PDE-5 inhibitor such as Viagra. SSHL has been defined as hearing loss of at least 30 dB in three or more continuous frequencies occurring within 72 hours of symptoms onset.
Most reports of SSHL after PDE-5 inhibitor ingestion have come from the U.S. Food and Drug Administration (FDA), which has added SSHL onto the list of potential side effects for all PDE-5 inhibitors.
Study design: Literature review and data gathering from international sources.
Setting: Pharmacovigilance agencies around North America, Europe and Australasia.
Synopsis: In order to assess the number of suspected cases, the authors contacted pharmacovigilance agencies in Europe, the Americas, East Asia and Australasia for adverse events of sudden hearing loss in patients taking PDE-5 inhibitors. A total of 53 cases of SSHL associated with PDE-5 inhibitor use were reported.
After exclusion of some cases, 43 were submitted by pharmacovigilance agencies and four were from published literature. Hearing loss occurred within 24 hours of PDE-5 inhibitor use in 66.7 percent (n = 18) of reports. Only 38.3 percent (n = 18) of the total reports confirmed the hearing loss as sensorineural in nature.
In addition to the 47 cases mentioned, raw FDA data yielded an additional 223 logged reports submitted after hearing loss was reported. However, there were no accompanying case histories, so these cases were not included in the final analysis. The authors noted that there is a lack of direct causal evidence for SSHL induced by PDE-5 ingestion and the mechanisms by which they cause ototoxicity at the cellular level.
Bottom line: PDE-5 inhibitors have been implicated as a causative agent in SSHL in the U.S., Canada, India, Ireland, the United Kingdom, Australia and New Zealand. The authors suggested that patients be counseled appropriately before starting treatment.
Citation: Khan AS, Sheikh Z, Khan S, et al. Viagra deafness—sensorineural hearing loss and phosphodiesterase-5 inhibitors. Laryngoscope. 2011;121(5):1049-1054
—Reviewed by Sue Pondrom